Alert archive / Texas / Tornado Warnings in 2019

Tornado Warning 20, NWS Austin/San Antonio, TX

May 9, 2019Atascosa County, Wilson County, Texas

NWS Austin/San Antonio, TX issued this tornado warning at May 9, 2019, 7:36 PM CDT for Atascosa County, Wilson County, Texas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2019, 7:36 PM CDT (00:36 UTC)
Expired
May 9, 2019, 8:00 PM CDT
In force
24 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Atascosa County, TX, Wilson County, TX

The radar

The Austin/San Antonio radar (KEWX), 90 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 2:25 PM CDTSevere Thunderstorm WatchSPC11 hr

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 0.6 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2019-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2875 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2019-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2875 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
794 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-59 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
-0.3
Supercell composite
-1.8

Open this sounding in Storm Lab

The text

As transmitted.

921 
WFUS54 KEWX 100036
TOREWX
TXC013-493-100100-
/O.NEW.KEWX.TO.W.0020.190510T0036Z-190510T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Austin/San Antonio TX
736 PM CDT Thu May 9 2019

The National Weather Service in Austin San Antonio has issued a

* Tornado Warning for...
  Central Atascosa County in south central Texas...
  Southwestern Wilson County in south central Texas...

* Until 800 PM CDT.
    
* At 736 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Pleasanton, moving northeast at 5 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Pleasanton, Jourdanton, Leming, Coughran, McCoy and Graytown. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2891 9854 2914 9848 2904 9816 2883 9838
TIME...MOT...LOC 0036Z 214DEG 6KT 2895 9842 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

CP
1 follow-up statement
228 
WWUS54 KEWX 100051
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
751 PM CDT Thu May 9 2019

TXC013-493-100100-
/O.EXP.KEWX.TO.W.0020.000000T0000Z-190510T0100Z/
Atascosa TX-Wilson TX-
751 PM CDT Thu May 9 2019

...THE TORNADO WARNING FOR CENTRAL ATASCOSA AND SOUTHWESTERN WILSON
COUNTIES WILL EXPIRE AT 800 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Texas.

LAT...LON 2891 9854 2914 9848 2904 9816 2883 9838
TIME...MOT...LOC 0050Z 214DEG 6KT 2897 9841 

$$

CP

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this tornado warning went out at May 9, 7:08 PM CDT, 28 minutes earlier.

Area forecast discussion, May 9, 7:08 PM CDT, 28 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Austin/San Antonio TX
708 PM CDT Thu May 9 2019

.UPDATE...
We have updated to include the remainder of the eastern/southeastern
CWA in the Severe Thunderstorm Watch through 11 PM. HRRR shows
expanding line of storms through this region through the evening.
Mesoscale analysis reveals pockets of 4000-5000 J/kg SBCAPE through
this region coinciding with 40-50kts of deep layer shear. A threat
for very large hail exists over the next hour or two across southern
and eastern areas of the CWA transitioning to damaging straight-line
wind threat. An isolated tornado can't be ruled out.

Southern and eastern areas of the CWA will also be under the threat
for locally heavy rainfall through the evening hours. 1-3 inches of
rainfall is possible with isolated pockets up to 5 inches (see WPC
latest Mesoscale Precip Discussion)

&&

.AVIATION...
SHRAs and TSTMS ongoing this evening across South Central Texas.
Threat for strong to severe storms will primarily will be east and
south of the TAF terminals. Threat of SHRAs and TSTMs should exit
east of the region around 04Z-07Z. Gusty N to NE winds will develop
at AUS/SAT/SSF through the evening and overnight hours, as pressure
rises increase behind the cold front. Gusts over 25 kts possible. In
addition, MVFR ceilings will develop 03Z-09Z areawide, possibly IFR
at SAT/SSF/AUS overnight.

&&

.PREV DISCUSSION... /ISSUED 332 PM CDT Thu May 9 2019/

SHORT TERM (Tonight through Saturday)...
Scattered showers and thunderstorms have developed across the
western parts of the CWA over the past couple of hours. A pre-frontal
boundary just before the cold front has provided the initial lift
for the convection. At the same time, a weak upper level disturbance
is expected to push into South-Central Texas from the west. Latest
high-res guidance continues to show these two features working
together with the bulk of the stronger thunderstorms remaining near
the boundary. The front is expected to continue to push south through
the region this afternoon and evening. By 7 PM, the front is
expected to be near our southern border with WFO CRP. The atmosphere
is quite unstable, with SBCAPEs near 5000 J/kg. This in combination
with 0-6km shear values near 40-50 knots will provide the ingredients
necessary for some of the storms to be quite robust with very large
hail being the main threat. A dry layer at 700 mb could inhibit
storms a bit, but with the instability amounts these should be able
to be overcome. A Severe Thunderstorm Watch has been issued for
locations generally south and east of a Fredericksburg to San Marcos
to Gonzales line to cover the initial threat through 04z. Another
watch may need to be issued at a later time for downstream depending
on how things evolve tonight.

As the front makes it near the southern boundary of the CWA late this
afternoon and evening, storms could increase in coverage with the
arrival of the best forcing. There are some indications in the latest
high-res models that this activity will eventually congeal into an
MCS tracking east into the Houston area overnight. If this does
occur, mesoscale subsidence on the backside of the complex should
limit rain chances after 06-09z tonight and into tomorrow morning.

The cold front is expected to push well into South Texas by tomorrow
morning. Additional activity is expected to move in from the
southwest by tomorrow afternoon as some weak lift above the frontal
layer moves into the area. This precip is shown best by some of the
CAMs, while the GFS is much drier. One last wave of rainfall is
expected Friday night into Saturday ending from west to east by
Saturday afternoon. The activity Friday through Saturday is not
expected to be severe, but the threat of locally heavy rainfall will
continue. The Flash Flood Watch will continue for areas east of a
Fredericksburg to Hondo to Pleasanton line through 00z Sunday. While
the bulk of the heavy rainfall will fall across the Coastal Plains, a
conditional threat of flash flooding remains for the Hill Country and
Austin metro areas within the Flash Flood Watch. As what was seen
yesterday, a quick inch of rainfall will cause additional flooding
concerns.

In addition to the rainfall tomorrow, temperatures will be well below
normal behind the front. Highs tomorrow will be in the low 60s to
near 70 degrees. Austin Bergstrom should break a daily record low
maximum temperature. The current record is 75 degrees, and the
current forecast high is 66. The other 3 climate sites should not
break any records.

LONG TERM (Saturday Night through Thursday)...
Will show no PoPs Saturday night as activity should be east of the
area. Mother's Day should be mostly dry as well. The GFS is showing
some precip with an approaching trough through Monday, but the Euro
remains dry. Will show slight chance PoPs for the beginning of the
long-term forecast to cover this threat. Slightly higher PoPs are in
the forecast through the mid-week period as models have slightly
better consistency on the placement of the trough axis. Temperatures
in the extended will moderate but will be cooler than normal.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              56  66  60  74  60 /  70  60  80  70  10
Austin Bergstrom Intl Airport  57  66  60  75  60 /  70  60  80  70  10
New Braunfels Muni Airport     58  67  59  76  60 /  70  70  80  70  10
Burnet Muni Airport            53  63  57  72  58 /  50  60  80  60  10
Del Rio Intl Airport           59  67  59  79  61 /  60  60  70  20  10
Georgetown Muni Airport        54  63  59  73  59 /  60  50  80  70  10
Hondo Muni Airport             59  68  59  77  60 /  70  70  70  50  10
San Marcos Muni Airport        56  65  59  74  60 /  70  70  80  70  10
La Grange - Fayette Regional   60  70  64  78  63 /  80  70  80  90  10
San Antonio Intl Airport       58  68  61  78  61 /  70  70  80  70  10
Stinson Muni Airport           60  70  62  78  63 /  80  70  80  70  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Saturday evening for Atascosa-Bandera-
Bastrop-Bexar-Blanco-Burnet-Caldwell-Comal-De Witt-Fayette-
Gillespie-Gonzales-Guadalupe-Hays-Karnes-Kendall-Kerr-Lavaca-Lee-
Llano-Medina-Travis-Williamson-Wilson.

&&

Aviation...Runyen
Short-Term/Long-Term...Runyen
Public Service/Data Collection...EWilliams
Hazardous weather outlook, May 9, 5:25 AM CDT, 14 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
525 AM CDT Thu May 9 2019

TXZ171>173-183>194-202>209-217>225-228-101030-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
525 AM CDT Thu May 9 2019

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Showers and thunderstorms will redevelop today and continue into
tonight. A Flash Flood Watch is in effect for areas generally east
of US Highway 83 from 1 PM today through Saturday evening. Locally
heavy rains combined with saturated soils due to recent heavy
rains will lead to flash flooding and possibly additional river
flooding. Isolated strong to severe thunderstorms are also
possible with large hail and damaging winds the main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Periods of showers and thunderstorms continue Friday through
Wednesday. A Flash Flood Watch is in effect through Saturday
evening with the threat of locally heavy rains and flooding
continuing. Isolated strong thunderstorms are possible Friday and
Saturday.

.SPOTTER INFORMATION STATEMENT...

Please report any severe weather or flooding to the National Weather
Service.

In the hours before

Local storm report, May 9, 6:40 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
640 PM CDT THU MAY 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     TSTM WND DMG     1 ESE GONZALES          29.50N 97.43W
05/09/2019                   GONZALES           TX   EMERGENCY MNGR

            REPORT OF POWER LINES KNOCKED DOWN AND PEA
            SIZE HAIL.

&&
Local storm report, May 9, 6:41 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
641 PM CDT THU MAY 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             3 ENE GONZALES          29.52N 97.40W
05/09/2019  E1.75 INCH       GONZALES           TX   EMERGENCY MNGR

&&
Local storm report, May 9, 6:44 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
644 PM CDT THU MAY 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     HAIL             6 ESE GONZALES          29.49N 97.35W
05/09/2019  E2.00 INCH       GONZALES           TX   EMERGENCY MNGR

&&
Special weather statement, May 9, 6:55 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
655 PM CDT Thu May 9 2019

TXZ183-100030-
Val Verde TX-
655 PM CDT Thu May 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VAL VERDE COUNTY
UNTIL 730 PM CDT...

At 655 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pandale, or 25 miles west of Juno, moving north at 40 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Pandale and Hackberry Crossing.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Texas.

LAT...LON 3029 10165 3029 10132 2998 10148 3005 10168
TIME...MOT...LOC 2355Z 202DEG 37KT 3024 10153

MO
Special weather statement, May 9, 7:17 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
717 PM CDT Thu May 9 2019

TXZ209-223-225-100100-
Lavaca TX-Fayette TX-Gonzales TX-
717 PM CDT Thu May 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GONZALES...
SOUTHWESTERN FAYETTE AND NORTHWESTERN LAVACA COUNTIES UNTIL 800 PM
CDT...

At 715 PM CDT, Doppler radar was tracking a strong thunderstorm near
Moulton, moving north at 20 mph. Another strong thunderstorm 10
miles northwest of Moulton was moving northeast at 10 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Shiner, Flatonia, Moulton, Waelder, Henkhaus, Little New York,
Newtonville, Engle, Colony, Nickle and Dilworth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Texas.

LAT...LON 2951 9733 2980 9728 2972 9698 2943 9718
TIME...MOT...LOC 0015Z 201DEG 18KT 2953 9720

CP
Special weather statement, May 9, 7:28 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
728 PM CDT Thu May 9 2019

TXZ223-224-100115-
De Witt TX-Gonzales TX-
728 PM CDT Thu May 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DEWITT AND SOUTHERN
GONZALES COUNTIES UNTIL 815 PM CDT...

At 726 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorm bounded by a line from Westhoff to Leesville to Waelder
to Westhoff. The storms were variable in movement at less than 10
mph.

Penny size hail will be possible with these storms.

Locations impacted include...
Gonzales, Nixon, Smiley, Cheapside, Westhoff, Hochheim, Sample,
Hamon, Bebe, Concrete, Wrightsboro and Cost.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Texas.

LAT...LON 2910 9748 2916 9767 2928 9778 2956 9751
      2928 9720
TIME...MOT...LOC 0026Z 338DEG 0KT 2921 9745

CP

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:17 PM CDTSpecial Weather StatementEWXLavaca43 min
May 9, 7:21 PM CDTSevere Thunderstorm WarningEWXAtascosa, Wilson54 min
May 9, 7:28 PM CDTSpecial Weather StatementEWXGonzales47 min
May 9, 7:38 PM CDTSevere Thunderstorm WarningEWXAtascosa, Wilson67 min
May 9, 7:42 PM CDTSpecial Weather StatementEWXFrio48 min
May 9, 7:46 PM CDTSpecial Weather StatementEWXMaverick59 min
May 9, 7:49 PM CDTSpecial Weather StatementEWXDeWitt41 min
May 9, 7:52 PM CDTSevere Thunderstorm WarningEWXAtascosa, Frio38 min
May 9, 7:58 PM CDTAreal Flood AdvisoryEWXAtascosa3 hr
May 9, 8:02 PM CDTSpecial Weather StatementEWXLavaca43 min
May 9, 8:07 PM CDTSevere Thunderstorm WarningEWXDeWitt, Lavaca68 min
May 9, 8:12 PM CDTRiver Flood WarningEWXKerr3 hr
May 9, 8:20 PM CDTSevere Thunderstorm WarningEWXAtascosa, Karnes, Wilson45 min
May 9, 8:31 PM CDTSpecial Weather StatementEWXAtascosa59 min
May 9, 8:43 PM CDTAreal Flood AdvisoryEWXDeWitt, Karnes, Lavaca, Wilson3 hr
May 9, 9:03 PM CDTSpecial Weather StatementEWXKarnes57 min
May 9, 9:13 PM CDTSpecial Weather StatementEWXDeWitt, Lavaca47 min
May 9, 9:35 PM CDTSpecial Weather StatementEWXKarnes40 min
May 9, 10:00 PM CDTAreal Flood AdvisoryEWXDeWitt, Fayette, Gonzales, Lavaca2 hr
May 9, 10:19 PM CDTSpecial Weather StatementEWXDeWitt41 min
May 9, 10:58 PM CDTAreal Flood AdvisoryEWXAtascosa3 hr
May 9, 11:43 PM CDTFlash Flood WarningEWXDeWitt, Lavaca3 hr
May 10, 6:28 AM CDTAreal Flood AdvisoryEWXDeWitt, Lavaca3 hr

Nearby

Tornado Warnings in Texas, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.